New Mexico, 2007

Hail and Damaging Wind in New Mexico, June 1, 2007

June 1, 2007 · NWS ABQ · 6 events in 3 counties and zones

Deep moisture and instability with decent shear continued over eastern New Mexico in early June, resulting in several reports of large hail across the far eastern plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Deep moisture and instability with decent shear continued over eastern New Mexico in early June, resulting in several reports of large hail across the far eastern plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 1, 2:01 PM MST, 1 minute earlier.

Area forecast discussion, Jun 1, 2:01 PM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
301 PM MDT FRI JUN 1 2007

.DISCUSSION...SEVERE THUNDERSTORM WATCH BOX JUST LAID ON E PORTION
OF CWA AS THIS PRODUCT BEGUN WITH A FEW STRONG CELLS ALREADY NE
THIRD OR SO OF NM. SO WILL HAVE TO TRUNCATE THIS. THIS ACTIVITY
WILL LIKELY REACH AT LEAST WDLY SCATTERED COVERAGE WITH ISOLATED
SEVERE POTENTIAL NEAR AND E OF A RATON TO DUNKEN LINE. FURTHER ON
TWO TO 3 SIGNIFICANT MOIST AND SLIGHTLY COOLER SURGES WILL BE
COMING S AND W ACROSS MOST OR AT LEAST THE E HALF OF NM BETWEEN
TONIGHT AND MONDAY. THIS WILL KEEP MUCH OF THE E HALF OF THE STATE
IN THE RISK OF STRONG TO LOCALLY SEVERE THUNDERSTORMS LATER AFTERNOON
AND NIGHTTIME HOURS DURING THIS PERIOD WITH INCREASING CHANCE OF
AT LEAST ISOLATED MIXED WET AND DRY STORMS BETWEEN THE RIO GRANDE
AND THE DIVIDE. ALSO DURING THIS PERIOD THERE WILL BE SLIGHT TO
MODERATE SHIFT WESTWARD IN BEST THERMODYNAMICS WHILE OTHERWISE BEST
DYNAMICS STAY MORE E THAN W. TUESDAY ON SHOULD BRING INCREASE IN
WESTERLY FLOW ALOFT AND DRY OUT THE STATE. EXCEPTION TO BE N WHERE
A FEW COLD CORE SHOWERS AND STORMS POSSIBLE WED OR THU.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  46  89  51  89 /   0   5   5   5
GALLUP..........................  41  86  43  85 /   0   5   5   5
GRANTS..........................  42  84  42  84 /   0  10   5  10
GLENWOOD........................  47  91  49  92 /   0   5   5   0
CHAMA...........................  39  76  41  76 /   5  10  10  20
LOS ALAMOS......................  52  78  52  77 /   5  10  10  20
RED RIVER.......................  36  68  37  66 /  10  20  20  30
TAOS............................  40  79  42  77 /  10  20  20  20
SANTA FE........................  50  81  50  80 /   5  20  10  20
SANTA FE AIRPORT................  52  83  52  82 /   5  20  10  10
ESPANOLA........................  46  86  49  85 /   5   5  10  20
ALBUQUERQUE HEIGHTS.............  61  87  61  87 /   5   5  10  10
ALBUQUERQUE VALLEY..............  57  88  56  88 /   5   5  10  10
ALBUQUERQUE FOOTHILLS...........  56  85  57  87 /   5   5  10  10
ALBUQUERQUE WEST MESA...........  57  88  58  91 /   5   5  10  10
SOCORRO.........................  55  88  56  90 /   5   5   5  10
SANDIA PARK/CEDAR CREST.........  51  81  51  84 /  10  10  10  10
MORIARTY/ESTANCIA...............  48  83  48  83 /  10  20  10  10
CARRIZOZO.......................  51  89  51  88 /  10  10  10  10
RUIDOSO.........................  50  79  51  78 /  10  20  10  10
RATON...........................  47  75  47  74 /  20  20  30  20
LAS VEGAS.......................  47  76  47  75 /  20  20  20  30
ROY.............................  51  77  51  73 /  30  20  30  20
CLAYTON.........................  53  78  54  76 /  30  20  30  20
SANTA ROSA......................  58  85  57  84 /  20  20  20  30
TUCUMCARI.......................  59  84  60  81 /  30  20  30  20
FORT SUMNER.....................  60  83  60  85 /  30  20  20  20
CLOVIS..........................  58  84  58  82 /  30  20  30  20
PORTALES........................  60  86  59  85 /  30  20  30  20
ROSWELL.........................  63  88  63  89 /  10  10  10  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43
Hazardous weather outlook, Jun 1, 4:55 AM MST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
555 AM MDT FRI JUN 1 2007

NMZ001>021-026-021200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
555 AM MDT FRI JUN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER THE EASTERN PLAINS OF NEW MEXICO. THE MAIN AREAS OF
CONCERN INCLUDE THE EASTERN PLAINS FROM ROUGHLY RATON TO VAUGHN
TO ROSWELL EAST TO THE TEXAS BORDER. THE MAIN SEVERE WEATHER
THREATS INCLUDE LARGE HAIL TO ONE INCH...WIND GUSTS TO 60 MPH AND
EVEN AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ONCE AGAIN OVER THE
EASTERN PLAINS OF NEW MEXICO SATURDAY AND SUNDAY AFTERNOON AND
EVENING. THE MAIN THREATS INCLUDE LARGE HAIL AND DAMAGING WINDS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED BETWEEN 2 PM AND 10 PM
MDT FROM RATON TO VAUGHN TO ROSWELL ON EAST TO THE TEXAS BORDER.

40

In the hours before

Special weather statement, Jun 1, 12:55 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
155 PM MDT FRI JUN 1 2007

NMZ005-012115-
NORTHEAST HIGHLANDS-
155 PM MDT FRI JUN 1 2007

...STRONG THUNDERSTORM ALONG COLORADO BORDER IN NORTHERN COLFAX
COUNTY...

A STRONG THUNDERSTORM OVER THE CANADIAN RIVER VALLEY WEST OF RATON
WILL MOVE EAST ACROSS RATON...RATON PASS... SUGARITE CANYON STATE
PARK...AND OVER HIGHWAYS 64 AND 87.

EXPECT BRIEF HEAVY DOWNPOURS...A FEW MINUTES OF SMALL HAIL...LOCALLY
GUSTY WINDS AND FREQUENT THUNDER AND LIGHTNING AS THIS STORM MOVES
THROUGH TO THE EAST.

TIE DOWN LOOSE OBJECTS THAT COULD BE BLOWN ABOUT BY THE WIND...AND
DRIVERS OF LARGE OR TALL VEHICLES SHOULD EXPECT GUSTY AND SHIFTING
WINDS. HEAVIER DOWNPOURS WILL BOOST WATER LEVELS IN DITCHES...
ARROYOS...AND CULVERTS. IF DRIVING...EXPECT PATCHES OF WATER
COVERING THE ROAD. DO NOT USE FLOODED LOW WATER CROSSINGS...AND DO
NOT ATTEMPT TO CROSS FLOWING WATER.

SHY
Special weather statement, Jun 1, 1:14 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
214 PM MDT FRI JUN 1 2007

NMZ007-012130-
FAR NORTHEAST PLAINS-
214 PM MDT FRI JUN 1 2007

...STRONG THUNDERSTORM ALONG COLORADO BORDER IN NORTHERN UNION
COUNTY...

A STRONG THUNDERSTORM OVER THE BOUNDARY BETWEEN COLFAX AND UNION
COUNTY WILL MOVE EAST ACROSS NORTHERN UNION COUNTY NEAR THE
COLORADO BORDER. THE STORM WILL MOVE EAST ACROSS HIGHWAY 64 AND 87
NEAR DES MOINES...AND EAST OVER THE OPEN COUNTRY NORTH OF CLAYTON
LAKE STATE PARK.

EXPECT BRIEF HEAVY DOWNPOURS...A FEW MINUTES OF SMALL HAIL...LOCALLY
GUSTY WINDS AND FREQUENT THUNDER AND LIGHTNING AS THIS STORM MOVES
THROUGH TO THE EAST.

TIE DOWN LOOSE OBJECTS THAT COULD BE BLOWN ABOUT BY THE WIND...AND
DRIVERS OF LARGE OR TALL VEHICLES SHOULD EXPECT GUSTY AND SHIFTING
WINDS. HEAVIER DOWNPOURS WILL BOOST WATER LEVELS IN DITCHES...
ARROYOS...AND CULVERTS. IF DRIVING...EXPECT PATCHES OF WATER
COVERING THE ROAD. DO NOT USE FLOODED LOW WATER CROSSINGS...AND DO
NOT ATTEMPT TO CROSS FLOWING WATER.

SHY
Special weather statement, Jun 1, 1:28 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
228 PM MDT FRI JUN 1 2007

NMZ005-012145-
NORTHEAST HIGHLANDS-
228 PM MDT FRI JUN 1 2007

...STRONG THUNDERSTORMS IN COLFAX AND MORA COUNTIES...

STRONG THUNDERSTORMS ARE DEVELOPING ACROSS THE NORTHEAST HIGHLANDS.
HEAVIEST STORMS ARE IN NORTHEASTERN COLFAX COUNTY NEAR CAPULIN AND
FOLSOM...AND THIS STORM WILL CONTINUE EAST INTO UNION COUNTY.

ANOTHER LINE OF STRONG THUNDERSTORMS LIES ALONG INTERSTATE 25 IN
MORA COUNTY FROM SOUTH OF WAGON MOUND NORTH TO THE COLFAX COUNTY
LINE NEAR COLMOR.  THESE STORMS WILL MOVE EAST OVER THE OPEN COUNTRY
OF EASTERN MORA COUNTY OVER STATE ROAD 120.

EXPECT BRIEF HEAVY DOWNPOURS...A FEW MINUTES OF SMALL HAIL...LOCALLY
GUSTY WINDS AND FREQUENT THUNDER AND LIGHTNING AS THIS STORM MOVES
THROUGH TO THE EAST.

TIE DOWN LOOSE OBJECTS THAT COULD BE BLOWN ABOUT BY THE WIND...AND
DRIVERS OF LARGE OR TALL VEHICLES SHOULD EXPECT GUSTY AND SHIFTING
WINDS. HEAVIER DOWNPOURS WILL BOOST WATER LEVELS IN DITCHES...
ARROYOS...AND CULVERTS. IF DRIVING...EXPECT PATCHES OF WATER
COVERING THE ROAD. DO NOT USE FLOODED LOW WATER CROSSINGS...AND DO
NOT ATTEMPT TO CROSS FLOWING WATER.

SHY
Special weather statement, Jun 1, 1:44 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
244 PM MDT FRI JUN 1 2007

NMZ013-012200-
QUAY COUNTY-
244 PM MDT FRI JUN 1 2007

...STRONG THUNDERSTORMS IN SOUTHERN QUAY COUNTY...

STRONG THUNDERSTORMS ARE DEVELOPING ACROSS SOUTHERN QUAY COUNTY AND
WILL MOVE EAST. STRONGEST STORMS ARE NEAR QUAY...AND WILL MOVE EAST
ACROSS HIGHWAY 209. ANOTHER STORM IS NEAR WHEATLAND AND WILL MOVE
EAST ACROSS STATE ROAD 469 AND STATE ROAD 275.

EXPECT BRIEF HEAVY DOWNPOURS...A FEW MINUTES OF SMALL HAIL...LOCALLY
GUSTY WINDS AND FREQUENT THUNDER AND LIGHTNING AS THIS STORM MOVES
THROUGH TO THE EAST.

TIE DOWN LOOSE OBJECTS THAT COULD BE BLOWN ABOUT BY THE WIND...AND
DRIVERS OF LARGE OR TALL VEHICLES SHOULD EXPECT GUSTY AND SHIFTING
WINDS. HEAVIER DOWNPOURS WILL BOOST WATER LEVELS IN DITCHES...
ARROYOS...AND CULVERTS. IF DRIVING...EXPECT PATCHES OF WATER
COVERING THE ROAD. DO NOT USE FLOODED LOW WATER CROSSINGS...AND DO
NOT ATTEMPT TO CROSS FLOWING WATER.

SHY

The radar

The Pueblo radar (KPUX), 191 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Union

When
June 1, 2:02 PM MST
Where
Union County, Capulin
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
36.750, -104.000

Hail, Union

When
June 1, 3:35 PM MST
Where
Union County, 5 mi N of Gladstone
Measured
1 in hail
Reported by
Public
Coordinates
36.372, -103.970

Hail, Curry

When
June 1, 3:50 PM MST
Where
Curry County, 8 mi NW of St Vrain
Measured
0.88 in hail
Reported by
Public
Coordinates
34.482, -103.569

Hail, Curry

When
June 1, 4:42 PM MST
Where
Curry County, 1 mi NW of Melrose
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.440, -103.632

Thunderstorm Wind, Roosevelt

When
June 1, 5:28 PM MST
Where
Roosevelt County, 1 mi S of Portales
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.166, -103.330

Hail, Roosevelt

When
June 1, 5:30 PM MST
Where
Roosevelt County, Portales
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.180, -103.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24281, 24282, 24283, 25222, 24285, 24284.